Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 14, NWS Houston/Galveston, TX

May 15, 2008Montgomery County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at May 15, 2008, 2:29 AM CDT for Montgomery County, San Jacinto County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2008, 2:29 AM CDT (07:29 UTC)
Expired
May 15, 2008, 2:45 AM CDT
In force
16 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Montgomery County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 111 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:16 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2367 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 150729
TORHGX
TXC339-407-150745-
/O.NEW.KHGX.TO.W.0014.080515T0729Z-080515T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
229 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN SAN JACINTO COUNTY IN SOUTHEAST TEXAS...

* UNTIL 245 AM CDT

* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS TORNADO
  WAS LOCATED NEAR CUT AND SHOOT..AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLIS AND COLDSPRING

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL 
POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3060 9511 3042 9501 3027 9542 3043 9551
TIME...MOT...LOC 0729Z 245DEG 45KT 3039 9537

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 15, 12:25 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 15, 12:25 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1225 AM CDT THU MAY 15 2008

.AVIATION...
GIVEN THE MESO-SCALE FORCING OF EVENTS...THE CONFIDENCE LEVEL OF
THE FORECAST REMAINS MODERATE AT BEST. DO NOT HAVE MUCH CONFIDENCE
IN THE MODEL FORECASTS...NEITHER THE GFS...RUC...NOR NAM. THE
MAIN ISSUE CONTINUES TO BE THUNDERSTORMS. THESE WILL BE THE MAIN
CONCERN FOR KCLL AND KUTS AND POSSIBLY KCXO TONIGHT. TOMORROW THE
THUNDERSTORM CONCERN WILL SHIFT SOUTHWARD FROM KCXO AND THE BIG
AIRPORTS SOUTH AND SOUTHEAST TO THE COAST. WITH THE SUPERCELL AND
MCS DEVELOPMENT TO THE NORTHWEST...THE LOW-LEVEL JET WAS HELPING
TO GENERATE AREAS OF LOW CLOUDS. MVFR CONDITIONS WILL BE A CONCERN
THURSDAY MAINLY DUE TO THUNDERSTORM DEVELOPMENT.

40

.PREV DISCUSSION... /ISSUED 844 PM CDT WED MAY 14 2008/

DISCUSSION...
AT 01Z...A WEAK SURFACE BOUNDARY WAS LOCATED ALONG A JUNCTION TO
COLLEGE STATION TO ALEXANDRIA LINE. A COLD FRONT EXTENDED FROM
MENA TO ABILENE TO MARFA. THE FRONT WILL SLOWLY PUSH SOUTH WHILE
THE WEAK BOUNDARY WILL LIKELY REMAIN WHERE IT IS. STRONG TO SEVERE
STORMS CONTINUE TO FIRE AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
CENTRAL TEXAS. THE STORMS THEN MOVE E-SE ALONG THE WEAK SFC
BOUNDARY. FURTHER SOUTH...CAPPING WILL POSE PROBLEMS. 850 TEMP AT
CRP IS 25 C AND 700 MB TEMPS ARE 13 C. STORMS SHOULD WEAKEN AS
THEY APPROACH SOUTHERN ZONES OVERNIGHT. RAISED POPS OVER THE
NORTHWEST ZONES AND WILL MAINTAIN SEVERE WORDING FOR THE NORTH
HALF OF THE REGION. 43

PREV DISCUSSION... /ISSUED 758 PM CDT WED MAY 14 2008/

DISCUSSION...
TORNADO WATCH 323 IS IN EFFECT THROUGH 07Z FOR THE NORTHWEST PART
OF SOUTHEAST TEXAS. HAVE RAISED POPS SLIGHTLY AND ADDED SOME
SEVERE OVER THE NORTHERN HALF OF THE CWA. STRONG CAP AT CRP SHOULD
PRECLUDE MUCH OF A SEVERE THREAT FURTHER SOUTH. WILL UPDATE THE
AFD ONCE 00Z ANALYSIS IS COMPLETE.  NEW ZONES ON THE STREET. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      81  60  78  57  85 /  60  20  10  10  10
HOUSTON (IAH)              84  64  80  58  85 /  60  40  10  10  10
GALVESTON (GLS)            83  70  78  67  81 /  60  40  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 7 AM CDT THIS MORNING
     FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
     ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...43
Hazardous weather outlook, May 14, 9:42 PM CDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
942 PM CDT WED MAY 14 2008

TXZ163-164-177>179-199-200-210>214-226-227-235>238-150900-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
HOUSTON-JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WHARTON-
942 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...SEVERE STORMS AND LOCALLY HEAVY RAIN POSSIBLE TO

.DAY ONE...TONIGHT

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER WEST CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL
AFFECT THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY
NORTH OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF
THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
SEVERE HAIL BEING THE PRIMARY THREATS. LOCALIZED FLOODING OF
STREETS...FEEDER ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS
WILL BE POSSIBLE WHERE THE HEAVIEST RAIN OCCURS.

.DAY TWO...THURSDAY AND THURSDAY NIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.

THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.

TXZ176-195>198-150900-
BRAZOS-BURLESON-GRIMES-MADISON-WASHINGTON-
942 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

...TORNADO WATCH IN EFFECT THROUGH 2 AM...

ANOTHER COMPLEX OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED
OVER CENTRAL TEXAS THIS EVENING. THIS COMPLEX OF STORMS WILL AFFECT
THE NORTHWEST HALF OF SOUTHEAST TEXAS AFTER 10 PM...MAINLY NORTH
OF A LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. SOME OF THESE
STORMS COULD BECOME SEVERE...WITH ISOLATED TORNADOES...DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING OF STREETS...FEEDER
ROADS...SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE
WHERE THE HEAVIEST RAIN OCCURS.

.DAY TWO...THURSDAY AND THURSDAY NIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THURSDAY AS A SLOW MOVING COLD FRONT INTERACTS WITH THE MOIST AND
UNSTABLE AIRMASS IN PLACE. THE STORMS ARE EXPECTED TO BE
CONCENTRATED MOSTLY NORTH OF INTERSTATE 10 IN THE MORNING AND AREA
WIDE DURING THE AFTERNOON. A FEW OF THE STORMS WILL BE CAPABLE OF
BECOMING SEVERE...WITH DAMAGING DOWNBURST WINDS AND MARGINALLY
SEVERE HAIL BEING THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON THURSDAY. RAINFALL
AMOUNTS WILL AVERAGE 1/2 TO 1 INCH...WITH ISOLATED TOTALS OF 2 TO
4 INCHES. LOCALIZED FLOODING OF STREETS...FEEDER ROADS...
SECONDARY ROADS...AND LOW WATER CROSSINGS WILL BE POSSIBLE WHERE
THE HEAVIEST RAIN OCCURS.

THUNDERSTORMS WILL LIKELY PERSIST INTO THE EARLY EVENING HOURS
OVER THE SOUTHEAST HALF OF THE AREA. THE RAIN SHOULD END OVERNIGHT
IN THESE AREAS AS A DRIER AIRMASS FILTERS IN FROM THE NORTH.

.DAYS THREE THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY.

In the hours before

Local storm report, May 15, 1:41 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
141 AM CDT THU MAY 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     NORTH ZULCH             30.92N 96.11W
05/15/2008                   MADISON            TX   LAW ENFORCEMENT

            TREES BLOWN DOWN ALONG HIGHWAY 39

1242 AM     TSTM WND DMG     MADISONVILLE            30.95N 95.91W
05/15/2008                   MADISON            TX   LAW ENFORCEMENT

            TREES BLOWN DOWN

1250 AM     TSTM WND DMG     BEDIAS                  30.78N 95.95W
05/15/2008                   GRIMES             TX   LAW ENFORCEMENT

            CAR PORTS DAMAGED

0105 AM     TSTM WND DMG     LOVELADY                31.13N 95.45W
05/15/2008                   HOUSTON            TX   LAW ENFORCEMENT

            TREES BLOWN DOWN

&&

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:26 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson49 min
May 14, 11:45 PM CDTSevere Thunderstorm WarningHGXMadison45 min
May 15, 12:14 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson46 min
May 15, 12:14 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison46 min
May 15, 12:34 AM CDTSevere Thunderstorm WarningHGXGrimes, Houston, Madison, Trinity, Walker41 min
May 15, 12:51 AM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Madison39 min
May 15, 1:03 AM CDTSevere Thunderstorm WarningHGXHouston, Trinity, Walker42 min
May 15, 1:06 AM CDTSpecial Marine WarningHGX39 min
May 15, 1:44 AM CDTSevere Thunderstorm WarningHGXPolk, Trinity31 min
May 15, 2:14 AM CDTSevere Thunderstorm WarningHGXPolk16 min
May 15, 2:59 AM CDTSpecial Marine WarningHGX91 min
May 15, 3:22 AM CDTSpecial Marine WarningHGX83 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.